Mississippi, 2003Flash Flooding and Hail in Mississippi, May 5 to 6, 2003
May 5 to 6, 2003 · NWS MEG · 33 events in 16 counties and zones
17 hail, 10 thunderstorm wind, 4 flash flood, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 2:50 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 5, 2:50 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT MON MAY 5 2003
AN ACTIVE SVR WX EPISODE TODAY. THE FNTL BNDRY TO OUR NW WILL NOT
MAKE MUCH PROGRESS INTO THE FA DURING THE NEXT 48 TO 60 HRS. EXPECT
TUESDAY TO BE SIMILAR TO TODAY AS THE ATMS REMAINS UNSTABLE AS
INDICATED BY FCST SOUNDINGS. ALL OF THE FA EXCEPT FAR NE AR IS IN A
HIGH RISK FOR TONITE WITH A MODERATE RISK FOR THE WRN HALF OF THE FA
TUESDAY AND SLIGHT ELSEWHERE. ONGOING CONVECTION THAT HAS BEEN
PRODUCING TORNADOES THIS AFTN WILL CONT THRU TONITE AS AN UPR LVL SW
LIFTS NEWD OUT OF TX TWD THE MIDSOUTH REGION OVERNITE. THE WX PATTERN
REMAINS UNSETTLED THRU NEXT MONDAY AS SW FLOW ALOFT CONTS ACROSS THE
SE STATES AND A SERIES OF UPR LVL TROFS MOVE ACROSS THE CNTRL PLAINS
INTO THE GTLKS REGION. WILL CONT THE CURRENT FCST OF CHC TSTMS EACH
DAY. HOPEFULLY THE WEEKEND WILL BE A LITTLE MORE QUIET THAN TODAY.
HEAVIEST RAINS OCCURRED ACROSS WRN TN LAST NITE INTO TODAY AND THE
FOCUS SHUD BE ACROSS NRN MS FOR HEAVY RAINS. DO NOT THINK FLOODING
WILL BE A WIDESPREAD PROBLEM SO DID NOT ISSUE A WATCH.
.MEG...TOR WATCH FOR ENTIRE MIDSOUTH THRU 10 PM CDT TONITE.
Hazardous weather outlook, May 5, 3:05 PM CST, 1 hour 15 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A HIGH RISK OF SEVERE WEATHER OVER NORTH MISSISSIPPI AS
WELL AS PORTIONS OF MUCH OF EAST ARKANSAS AND WEST TENNESSEE. THE
HISK RISK AREA IS GENERALL SOUTH OF A LINE FROM WYNNE TO DYERSBURG
TO PARIS. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THE REST
OF THE MIDSOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING
COLD FRONT TO THE WEST WILL CONTINUE TO CAUSE PERIODS OF
THUNDERSTORMS OVER THE MID SOUTH. SOME STORMS WILL BE SEVERE THIS
AFTERNOON AND TONIGHT. STRONG TO VIOLENT LARGE TORNADOES ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE
ENTIRE MIDSOUTH.
.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 5, 1:40 PM CST, 2 hours 40 minutes before
TNZ052-052015-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MADISON COUNTY.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 23 MILES
WEST OF BEMIS AT 240 PM CDT...MOVING EAST AT 55 MPH.
PEOPLE IN MADISON COUNTY...INCLUDING THE CITY OF JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:13 PM CST, 2 hours 7 minutes before
TNZ053-054-052045-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHESTER AND HENDERSON
COUNTIES.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 16 MILES
WEST OF MIFFLIN AT 313 PM CDT...MOVING EAST AT 35 MPH.
PEOPLE IN CHESTER AND HENDERSON COUNTIES...INCLUDING THE CITY OF
LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 2:32 PM CST, 1 hour 48 minutes before
TNZ055-052100-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR COUNTY.
A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 21 MILES
WEST OF DECATURVILLE AT 332 PM CDT...MOVING EAST AT 50 MPH.
PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:16 PM CST, 1 hour 4 minutes before
ARZ018-052145-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF WALCOTT AT 416 PM
CDT...MOVING NORTHEAST AT 35 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 3:51 PM CST, 29 minutes before
MOZ115-052230-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF DENTON AT 451 PM
CDT...MOVING EAST AT 80 MPH.
PEOPLE IN PEMISCOT COUNTY...INCLUDING THE CITIES OF CARUTHERSVILLE...
HAYTI AND STEELE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 5, 4:06 PM CST, 14 minutes before
ARZ026-052230-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT MON MAY 5 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF JONESBORO AT 506
PM CDT...MOVING EAST AT 50 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRAIGHEAD COUNTY...INCLUDING THE CITIES OF BROOKLAND...
JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS STORM
CLOSELY.
Event by event
17 hail, 10 thunderstorm wind, 4 flash flood, 2 lightning. Local standard time, as filed.
Thunderstorm Wind, Coahoma
- When
- May 5, 4:20 PM CST to 4:25 PM CST
- Where
- Coahoma County, Clarksdale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.200, -90.583
A couple of trees were blown down.
Hail, Coahoma
- When
- May 5, 4:55 PM CST to 5:00 PM CST
- Where
- Coahoma County, Clarksdale
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.200, -90.583
Hail, Pontotoc
- When
- May 5, 6:00 PM CST to 6:05 PM CST
- Where
- Pontotoc County, Pontotoc
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.250, -89.000
Thunderstorm Wind, Pontotoc
- When
- May 5, 6:00 PM CST to 6:05 PM CST
- Where
- Pontotoc County, Pontotoc
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.250, -89.000
Several trees and power lines were knocked down.
Hail, Lee
- When
- May 5, 6:22 PM CST to 6:30 PM CST
- Where
- Lee County, Tupelo
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.267, -88.717
Thunderstorm Wind, Tallahatchie
- When
- May 5, 6:25 PM CST to 6:30 PM CST
- Where
- Tallahatchie County, Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.000, -90.050
Several trees were blown down.
Hail, Coahoma
- When
- May 5, 6:26 PM CST to 6:30 PM CST
- Where
- Coahoma County, Clarksdale
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.200, -90.583
Lightning, Tallahatchie
- When
- May 5, 6:30 PM CST to 6:35 PM CST
- Where
- Tallahatchie County, Charleston
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
A storage shed was destroyed by a lightning strike.
Thunderstorm Wind, Lafayette
- When
- May 5, 6:40 PM CST to 6:45 PM CST
- Where
- Lafayette County, Oxford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.367, -89.517
Several trees and power lines were knocked down.
Hail, Tallahatchie
- When
- May 5, 6:45 PM CST to 6:50 PM CST
- Where
- Tallahatchie County, Webb
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -90.350
Lightning, Yalobusha
- When
- May 5, 7:00 PM CST to 7:05 PM CST
- Where
- Yalobusha County, Oakland
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.028, -89.708 (the zone’s center; the record gives no point)
A lumber mill was damaged by a lightning strike.
Hail, Yalobusha
- When
- May 5, 7:25 PM CST to 7:40 PM CST
- Where
- Yalobusha County, Countywide
- Measured
- 0.75 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.033, -89.700
Hail, Union
- When
- May 5, 7:30 PM CST to 7:45 PM CST
- Where
- Union County, Countywide
- Measured
- 0.75 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.467, -88.967
Thunderstorm Wind, Calhoun
- When
- May 5, 7:55 PM CST to 8:00 PM CST
- Where
- Calhoun County, Calhoun City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.850, -89.317
A large was blown down on top of a house.
Hail, Chickasaw
- When
- May 5, 8:00 PM CST to 8:05 PM CST
- Where
- Chickasaw County, 1 mi S of Houston
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.883, -89.000
Thunderstorm Wind, Chickasaw
- When
- May 5, 8:25 PM CST to 8:40 PM CST
- Where
- Chickasaw County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -88.950
Numerous trees were blown down across the county.
Thunderstorm Wind, Calhoun
- When
- May 5, 9:16 PM CST to 9:30 PM CST
- Where
- Calhoun County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.833, -89.300
Numerous trees were knocked down across the county.
Flash Flood, Lee
- When
- May 5, 10:00 PM CST to 11:30 PM CST
- Where
- Lee County, Tupelo
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
One home was flooded. Several roads were closed due to flooding.
Hail, Chickasaw
- When
- May 5, 10:15 PM CST to 10:30 PM CST
- Where
- Chickasaw County, Countywide
- Measured
- 0.75 in hail
- Property damage
- $50
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -88.950
Hail, Lee
- When
- May 5, 10:30 PM CST to 10:35 PM CST
- Where
- Lee County, Nettleton
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.100, -88.633
Thunderstorm Wind, Lee
- When
- May 5, 10:30 PM CST to 10:35 PM CST
- Where
- Lee County, Tupelo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -88.717
Several trees and power lines were knocked down.
Hail, Monroe
- When
- May 5, 10:46 PM CST to 10:55 PM CST
- Where
- Monroe County, Amory
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.983, -88.500
Thunderstorm Wind, Monroe
- When
- May 5, 10:50 PM CST to 10:55 PM CST
- Where
- Monroe County, Amory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.983, -88.500
Some large tree limbs were blown down.
Hail, Monroe
- When
- May 5, 11:06 PM CST to 11:10 PM CST
- Where
- Monroe County, Smithville
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.067, -88.400
Hail, Tate
- When
- May 6, 12:29 AM CST to 12:35 AM CST
- Where
- Tate County, Coldwater
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -89.967
Hail, Union
- When
- May 6, 1:02 AM CST to 1:10 AM CST
- Where
- Union County, New Albany
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.500, -89.000
Hail, Tate
- When
- May 6, 1:12 AM CST to 1:20 AM CST
- Where
- Tate County, Senatobia
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.617, -89.950
Thunderstorm Wind, Tunica
- When
- May 6, 1:25 AM CST to 1:30 AM CST
- Where
- Tunica County, 2 mi N of Tunica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -90.383
Several trees were blown down.
Hail, De Soto
- When
- May 6, 1:45 AM CST to 1:50 AM CST
- Where
- De Soto County, Olive Branch
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.967, -89.817
One home was damaged by the hail.
Hail, Tunica
- When
- May 6, 2:00 AM CST to 2:05 AM CST
- Where
- Tunica County, Tunica
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.683, -90.383
Flash Flood, Marshall
- When
- May 6, 2:45 AM CST to 4:00 AM CST
- Where
- Marshall County, Byhalia
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.762, -89.503 (the zone’s center; the record gives no point)
A few streets were flooded in downtown Byhalia.
Flash Flood, Alcorn
- When
- May 6, 5:00 AM CST to 6:00 AM CST
- Where
- Alcorn County, Corinth
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.881, -88.580 (the zone’s center; the record gives no point)
Some trees were knocked down due to the flooding. Several roads were flooded.
Flash Flood, Tippah
- When
- May 6, 5:00 AM CST to 6:00 AM CST
- Where
- Tippah County, Ripley
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.768, -88.909 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356294, 5356295, 5356296, 5356297, 5356298, 5356390, 5356299, 5356387, 5356389, 5356300, 5356388, 5356383, 5356301, 5356302, 5356303, 5356304, 5356305, 5356380, 5356371, 5356372, 5356381, 5356373, 5356386, 5356374, 5356375, 5356376, 5356377, 5356378, 5356391, 5356382, 5356379, 5356384, 5356385.